Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Wichita, KS

April 27, 2002Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 27, 2002, 5:40 AM CDT for Barton County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2002, 5:40 AM CDT (10:40 UTC)
Expired
Apr 27, 2002, 6:15 AM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 5:50 AM CDTHail 0.75Hoisington, KS
Apr 27, 5:50 AM CDTHail 0.75Hoisington, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 271040
SVRICT
KSC009-271115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
540 AM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 615 AM CDT.

* AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HOISINGTON...OR ABOUT 8
  MILES NORTH OF GREAT BEND...MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 615 AM CDT.

LAT...LON 3853 9894 3842 9875 3858 9857 3867 9877

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:35 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 27, 3:35 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT SAT APR 27 2002

MAIN FORECAST CONCERNS INVOLVE THE EFFECTS FROM THE STRONG SHORTWAVE
TROF...THAT WILL LIFT RAPIDLY NEWD OUT OF NM/CO ACROSS KS TODAY.
MODELS WERE RATHER SIMILAR WITH THEIR DEPICTION OF THIS UPR TROF AS
IT PASSES OVER NE/KS TODAY...NEGATIVELY TILTED. USING AN ETA/AVN
BLEND OF SFC LOW TRACK...AND LEANING WITH THE WARMER ETA 2 M TEMPS
BEHIND THE DRYLINE GIVEN MODEL FCST 1000/850 THICKNESSES AND PROGGED
DOWNSLOPE COMPONENT.

TODAY: NO BIG CHANGES FM EARLIER THINKING. ANOTHER ROUND OF FAIRLY
WIDESPREAD CONVECTION SHOULD MOVE NEWD INTO S-CNTRL/SERN KS FM OK
DURING THE EARLY AM HRS...IN ASSOCIATION WITH UPR JET COUPLING AND
CONTINUED 850 MB THETA-E ADVECTION. THE ELEVATED CONVECTION SHOULD
SHIFT EAST INTO MO BY 17Z...ALONG WITH THE AREA OF UPR DIVERGENCE AND
THETA-E ADVECTION. STILL QUESTIONABLE AS TO WHETHER WE WILL HAVE
REDEVELOPMENT OF CONVECTION AROUND MIDDAY INTO THE AFTERNOON. ETA
SHOWS SOME POTENTIAL FOR CLEARING IMMEDIATELY AHEAD OF THE DRYLINE
PSG...WITH MID LVL DRY SLOT NOSING INTO RGN. WEAK CAP/MODERATE
INSTABILITY PROGGED GIVEN TEMPS CAN REACH NR 80 AND DWPTS LWR
60S...AND THAT THE AIRMASS CAN RECOVER FM MORNING CONVECTION. WL
KEEP A 20/30 POP IN SERN KS THIS PM AND MENTION PSBL SVR GIVEN THE
INSTABILITY/STRONG DEEP LAYER SHEAR. WL ALSO KEEP A 20 POP FOR CNTRL
KS WITH THAT AREA UNDERNEATH THE UPPER LVL COLD POOL TRACK WITH LIS
PROGGED TO MINUS 2...HOWEVER AMOUNT OF MOISTURE BEHIND THE DRYLINE
AND AHEAD OF THE COLD FRONT LOOKS TO BE LACKING. WL OPT TO EXPAND
WIND ADVSRY TO CNTRL KS AND THE FLINT HILLS...AS THE MODELS APPEAR
TO BE UNDER-PLAYING WIND SPEEDS BEHIND DRYLINE WITH DEEP MIXING
PROGGED TO 650 MB AND A TIGHT PRESSURE GRADIENT.

TONIGHT INTO SUNDAY: SFC HIGH PRESSURE BUILDS SWD INTO THE FCST AREA
BEHIND THE COLD FRONT. COULD BE A BRIEF PERIOD OF NEAR BREEZY
CONDITIONS THIS EVE WITH 3 HRLY PRES RISES OF 5-6 MB PROGGED
IMMEDIATELY BEHIND THE FRONT. THINK WINDS MAY STAY UP MOST OF NIGHT
ENOUGH TO LEAVE OUT A FOG MENTION ATTM. BOOSTED MINS UP ONLY
SLIGHTLY. LOW LVL THICKNESSES ON ETA WOULD SUGGEST 70-75 FOR MAXES
SUNDAY GIVEN FULL SUNSHINE.

SUN NIGHT: WEAK SERLY RETURN FLOW...BUT LITTLE IN THE WAY OF
MOISTURE ADVECTION PROGGED ATTM...SO WL STAY WITH MOSTLY CLEAR AND
LOWS UPR 40S/LWR 50S.

MED RANGE MODELS ARE STILL SHOWING CONSIDERABLE DIFFERENCES IN THE
HANDLING OF THE UPR LOW OVER S-CNTRL CANADA AND THE UPR LOW OVER THE
ERN PACIFIC MON-WED. LOW LVL MOISTURE WL LIKELY RETURN TO THE FCST
AREA MON-WED WITH ALL MODELS HINTING THAT A WEAK FRONT MAY DROP INTO
KS SOMETIME TUES INTO WED. NOT CERTAIN ITS WORTH BLANKETING
TUES-THURS WITH SMALL POPS ATTM GIVEN THE DIFFERENCES IN THE
MODELS...AND RUNNING SHORT ON TIME AS A RESULT OF CURRENT APPROACHING
SYSTEM.

FCSTID = 9
ICT   82  50  75  53 /  60   5   0  10
HUT   81  48  74  51 /  40   5   0  10
EWK   80  48  73  51 /  60   5   0  10
EQA   80  49  74  52 /  60   5   0  10
WLD   83  51  75  54 /  60   5   0  10
RSL   80  43  72  48 /  30  10   0  10
GBD   81  46  74  51 /  30  10   0  10
SLN   78  46  71  49 /  50  10   0  10
MPR   80  48  73  51 /  50  10   0  10
CFV   80  51  75  54 /  70   5   0  10
CNU   79  50  75  53 /  70   5   0  10
K88   79  49  74  53 /  70   5   0  10

.ICT...
KS...WIND ADVISORY FOR SATURDAY FOR CENTRAL...SOUTH CENTRAL AND
FLINT HILLS ZONES
KSZ032>033...KSZ047>053...KSZ067>070...KSZ082>083...KSZ091>094...KSZ0
98.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.